My sister was diagnosed with MS a few months ago and has started treatment with a daily injection. One of her hands is normal, but her other hand (fingers and fingertips) continues to be numb and appears red, swollen, shrivelled/wrinkled looking, and sometimes she gets red dots on the back of her hand.
Is there anything you have found that helps improve these symptoms?
Hello Michele and Welcome to the Website! I am sorry to hear that your sister was diagnosed with MS and please know that you are welcome here any time as is your sister! We are a group of people getting through life the best way we know how and please know that you are welcome to come in and ask questions, rant, rave, laugh, cry anything you need to do!
Can I ask what sort of injection that your sister is on?
I have to admit that I have not seen these symptoms before and I think my first move would be to contact either her Neurologist or her Pharmacist about it. It seems like a serious side effect if indeed that is what it is and I think it should be dealt with by a person with the medical knowledge to do so.
I will ask my friends on here if they have ever heard of this though and if they have any answers I will post them a.s.a.p. However, I stick with my first answer in that I believe it is something that should be looked at by a professional.
Please let us know if you are able to contact a professional in the meantime would you? I would like to know what they would have to say about this and if it is indeed a side effect of the injected medication.
Hi, It's good of you to be inquiring on behalf of your sister. I have a couple questions. Did your sister have problems with numbness or paresthesias in the hand before the meds? Has she had any injuries to that hand before the changes in its appearance? Even really minor injuries - or surgery?
I ask because it does not sound like a med reaction to me - of course online we can't diagnose anything. I am a disabled, non-practicing physician with MS and I had something that sounds exactly like what you describe happen to me in my right foot last summer.
I have slightly decreased sensation in that foot. Suddenly, I started getting tiny red spots on it that didn't go away when you pressed on them. These are called petechiae. Then the foot swelled, then the ankle and finally my whole calf swelled up. It was red like they had put a tourniquet on my leg and left it - kind of a engorged, reddish purple look. Then as the sweeling went down it got all wrinkly and some of the skin peeled off.
I was evaluated for a deep clot DVT and nothing was wrong with the veins, but two physicians said it looked like a condition called Reflex Sympathetic Dystrophy. My MS neuro said it was not a part of the MS, but I still believe it was. RSD usually follows an injury (in my case a stubbed toe). The limb is usually very painful, way out of proportion to the injury, but in MS, if the limb is already numb the pain might not be there. It is usually redder and may be cooler or warmer than the other limb. Early in the process it may swell. X-rays may shoe a loss of bone density in the limb.
The problem is due to a problem with the autonomic nerve supply to the limb, which controls the blood supply and the temperature. It is not well understood. I would have your sister see her physician and mention that the symptoms seems similar to RSD (if what I described above sounds the same). It is important, if it is RSD, that she continue to use the hand as much as possible.
It is also important for her doc to rule out a deep infection.
Thanks very much for all your prompt comments and insights. I wish my sister was more savvy about going online, but she isn't. So, I'm determined to stay alert and help learn as much as I can to share with her. (I live in CA, she is in CT).
My sister went to the MS Clinic at Yale in New Haven, so fortunately, she does have excellent care.Our maternal grandmother also had MS all her life before there were any drugs out there -- she got diagnosed in her twenties, and lived to 87 years old and did very well. A very tough Sicilian woman!
My sister is taking a daily injection/drug therapy called "Copaxin" -- I think that's how it's spelled.
She did have the numbness/dry-wrinkly fingertips/swollen fingers (one hand only -- and thumb is ok) symptoms before she started treatment. The doctors told her she should see a rheumatologist for the hand - while the numbness is common with MS, the dry-wrinkly/peeling skin on finger tips, swollen fingers -- just on one hand -- should be looked into separately.
She seems to be doing/responding well to the copaxin therapy. 2-3 months now. No major side effects.
Look forward to staying in touch with you. Thanks again.
I think you got some good advice from Rena and Quix. Since Quix practiced medicine, she picks up questions where the rest of us do not have medical experience, as she does. Her response does sound alot like your sister's complaints.
Please keep us informed about her progress and what you find out from her doctor, about what this is.
Your sister is probably taking the drug Copaxone.
Thanks for posting and we are glad you came here to ask your question. Hope that your sister will pay us a visit. This is a good place for her to get support and understanding.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.